In Cherokee County, just far enough north of Atlanta (40 miles), those of us who are on the front line of the war on addiction have noticed a staggering upswing in opiate overdoses. In 2009, I started counting about one per month , but now we are averaging one fatal overdose from opiates (Heroin, Fentanyl, Oxycontin, etc) every other day!!! Can I repeat that?! In our county, we are seeing a person suffer a FATAL overdose from opiates every other day!!! We have been talking about this crisis in my alcohol and drug treatment groups for three years. I have written articles on the increase of opiate pain medication abuse and addiction. But, last Tuesday night was the kicker! I had about 15 people in my Tuesday night 7pm meeting. I’m sure that I was presenting a life changing group topic and we were having a lively discussion. Somehow, between who had warrants out in other counties and who had abused their cat’s tranquilizers, we got to talking about Narcan. Narcan is a life saving drug. Period. When a person overdoses from opiates, they stop breathing. This drug, like it or not, reverses the effects of the overdose on the spot. The drug goes into the brain and knocks the opiates out of the opiate receptors. Think of it like a muffin pan which represents your opiate receptors hidden in the center of your brain. An opiate comes in and plops in the muffin pan cup which gets you high! Well, pieces of cheese knock the muffins out of the pan and replace the receptor with a hunk of cheese, there fore reversing the effects of the muffin/opiate. (we did a role play demonstration of this in group today and muffins and chunks of cheese were flying. Within about three minutes of having a shot or a spray of Narcan up the nose, the person comes to. The reversal is very similar to the scene in the movie “ Pulp Fiction” where the woman sits up after being shot in the chest with a hyperdermic filled with speed. But we don’t shoot them in the chest. The drug saves the person’s life, and it throws the patient right into major opiate withdrawal. They throw up, shiver, shake and hurt, but they live. Last year, the Holly Springs Police Department was the first police department in the nation to carry and to administer Narcan. (Go Holly Springs PD!). Fire departments, EMTs and paramedics have been using Narcan but it was new for police. Other departments have followed suit. This kind of story may not make the evening news, but it is incredible. We are beginning to see more and more cases of this type of rescue. Well, back to my Tuesday night group. We were talking about Narcan and one person said “I have been Narcanned”. (I’m not sure if that is proper English, but when you are talking to junkies…) Another person said “I have been “Narcanned” and then a third. Are you kidding me? In my fairly small Tuesday night group, in my fairly large office, THREE participants have overdosed on Heroin and been brought back to life by NARCAN. What the @#$%^@#$%!
After I picked myself up off of the carpeted group room floor, I really looked at these guys. They were all heavy drugs users. They were all on probation. They had battled with this addiction for years and they did not stop after the Narcan incident. WHAT? You shoot Heroin or what you think is Heroin; you get to the line between life and death, get lucky enough to have emergency personnel arrive, get hit with a rather new drug and you start breathing again. And you didn’t see that as a sign from GOD to stop using??? One of the guys talked more about the unexpected side effects of overdosing and coming back to life. He has had a tremendous amount of memory loss. It took him a year to function normally again. Who would have thought? There are side effects of overdose? You mean I don’t come right back to where I started, smoking a cigarette and working on my 1982 Camaro? Apparently not.
Then I heard a story about a man in Fulton County who has been Narcanned 7 times. I am not sure that is true, but if you hear it at the beauty shop, the ball park or alcohol and drug group…….it is the gospel truth!! In my book. That seems crazy to me. So, what are we saving? I know that was antagonistic…I know. But now that we have this wonderful medical tool that we are using to save lives, maybe we need some more policies to go with it? Like a fast track into treatment? Like an ambulance ride to the nearest hospital?
I was stunned to hear those drastic stories last week. And I don’t know why I say that? I should not be stunned by anything anymore. We definitely need more information spread about opiates, overdose potential and side effects and Narcan. Some junkies will not be changed by education, but some will. Every human being is worth being saved, but the person has to be invested in their recovery or their life, at least a little bit! Otherwise, what exactly are we saving?